Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 9, 2016, 5:39 PM CDT for Sumner County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 9, 2016, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
County Sumner County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791 WWUS83 KICT 092239 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 539 PM CDT TUE AUG 9 2016 KSZ092-092315- SUMNER KS- 539 PM CDT TUE AUG 9 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER SOUTH HAVEN...OR 12 MILES EAST OF CALDWELL...MOVING NORTH AT 15 MPH. WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SOUTH HAVEN...HUNNEWELL AND PERTH. LAT...LON 3719 9754 3720 9722 3700 9725 3700 9751 TIME...MOT...LOC 2238Z 179DEG 11KT 3704 9737 $$ DARMOFAL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:08 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 3:08 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 308 PM CDT TUE AUG 9 2016 .SHORT TERM...(This evening through Friday night) Issued at 308 PM CDT Tue Aug 9 2016 Currently have an upper circulation spinning over the northeast TX Panhandle and this will be the focus for any overnight storm development. This upper feature is expected to track off to the northeast tonight into Wed. Confidence in areal coverage is low but feel there will at least be a few showers/storms around, especially across the western half of the forecast area. In addition, models do maintain some mid level moisture transport over west-central KS with the airmass uncapped above 850mb. Any shower or storm that does develop tonight will have the potential to produce high rainfall rates given the extremely high PWs. Lack of surface focus will make shower/storm chances tough on Wed, but difficult to rule something out as the slow moving vort max continues to lift northeast across the area. So will linger some small chances over mainly the eastern sections of the forecast area Wed where capping will be minimal. Will go with another heat advisory for far southeast KS Wed afternoon/evening with high temps expected to be a degree or two warmer than today. Wouldn't be shocked if the advisory is expanded Thu as we continue to warm a degree or two each day. Focus will then turn to a more pronounced cold front to move through the area Thu night through Fri night. Shower/storm chances will increase as this feature pushes through. In addition, the right entrance region of an upper jet will also be over much of the area which should enhance precip chances. With PW's remaining at or above 2 inches as the front comes through, high rainfall rates and flooding look to be the main threat Thu night through Fri night. .LONG TERM...(Saturday through Tuesday) Issued at 308 PM CDT Tue Aug 9 2016 By Sat afternoon the cold front is expected to be just south of the forecast area, extending from far southern MO into central OK. The bulk of the shower/storm chances will be tied to this front and thus south of the forecast area. The overall pattern is expected to remain mostly unchanged which will continue to promote below normal temps through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday morning) Issued at 621 AM CDT Tue Aug 9 2016 Main aviation concern will be shower/storm chances tonight. Visible satellite imagery shows an upper circulation over TX panhandle with this feature expected to lift northeast tonight into Wed. A few showers and storms maybe associated with this feature as it lifts northeast but confidence is low at this time on areal coverage. So will leave mention of storms out tonight due to low confidence. Should also see an increase in mid clouds as this features lifts northeast tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 94 75 97 / 20 10 10 10 Hutchinson 73 94 75 98 / 20 10 10 10 Newton 73 93 75 96 / 20 10 10 10 ElDorado 74 94 75 96 / 20 10 10 10 Winfield-KWLD 74 96 76 97 / 20 10 10 10 Russell 72 96 75 97 / 20 10 10 20 Great Bend 73 97 74 98 / 20 10 10 20 Salina 75 96 76 98 / 20 10 10 20 McPherson 73 93 75 97 / 20 10 10 20 Coffeyville 75 95 76 97 / 20 20 10 10 Chanute 74 94 75 95 / 20 20 10 10 Iola 74 94 75 95 / 20 20 10 10 Parsons-KPPF 74 94 75 96 / 20 20 10 10 && .ICT Watches/Warnings/Advisories... Heat Advisory until 9 PM CDT this evening for KSZ096-098>100. Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RBL
Hazardous weather outlook, Aug 9, 4:21 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 421 PM CDT TUE AUG 9 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 421 PM CDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES OF 100 TO 106 ARE EXPECTED EARLY THIS EVENING WITH THE HIGHEST VALUES IN FAR SOUTHEAST KANSAS. PLEASE REFER TO THE HEAT ADVISORY FOR DETAILS. A FEW SHOWERS AND STORMS WILL BE POSSIBLE TONIGHT. ANY OF THE SHOWERS AND STORMS WILL HAVE A CHANCE TO PRODUCE HIGH RAINFALL RATES THAT MAY LEAD TO VERY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES OF 100 TO 108 ARE POSSIBLE ACROSS THE AREA DURING THE AFTERNOON HOURS WEDNESDAY AND THURSDAY...WITH THE HIGHEST VALUES OVER SOUTHEAST KANSAS. A COLD FRONT WILL BRING BETTER THUNDERSTORM CHANCES TO THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON
In the hours before
Special weather statement, Aug 9, 5:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 539 PM CDT TUE AUG 9 2016 KSZ092-092315- SUMNER KS- 539 PM CDT TUE AUG 9 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER SOUTH HAVEN...OR 12 MILES EAST OF CALDWELL...MOVING NORTH AT 15 MPH. WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SOUTH HAVEN...HUNNEWELL AND PERTH. LAT...LON 3719 9754 3720 9722 3700 9725 3700 9751 TIME...MOT...LOC 2238Z 179DEG 11KT 3704 9737 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:58 AM CDT | Heat Advisory | ICT | Chautauqua, Labette, Montgomery, Neosho | 16 hr |
| Aug 9, 9:41 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 18 hr |
| Aug 9, 3:27 PM CDT | Heat Advisory | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 27 hr |
| Aug 9, 6:25 PM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| Aug 9, 6:31 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 59 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.